Alert archive / South Dakota / Flash Flood Warnings in 2002
Flash Flood Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Aug 5, 2002, 7:31 PM MDT for Fall River County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2002, 7:31 PM MDT (01:31 UTC)
- Expired
- Aug 6, 2002, 12:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Fall River County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KUNR 060131
FFWRAP
SDC047-060600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT MON AUG 5 2002
THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA
* UNTIL MIDNIGHT MDT
* AT 726 PM MDT...NATIONAL WEATHER SEVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN BETWEEN EDGEMONT
...OELRICHS AND HOT SPRINGS. 1 TO 3 INCHES OF RAIN WAS ESTIMATED
BY RADAR SINCE 500 PM.
* THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE
TO AFFECT FALL RIVER COUNTY THROUGH 1000 PM. RAINFALL RATES OF 1
TO 2 INCHES PER HOUR ARE LIKELY. AREAS AFFECTED WITH FLASH FLOODING
WILL BE HAT CREEK...HORSEHEAD CREEK...BEAVER CREEK AND FALL RIVER
AND AREAS NEAR THOSE WATERWAYS.
USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS
OF FLASH FLOODS. AVOID CREEKS AND LOW-LYING AREAS. DO NOT WALK OR
DRIVE ACROSS ANY LOCATION WHERE WATER COVERS THE GROUND
LAT...LON 4327 10321 4346 10321 4346 10405 4302 10405
4302 10321
HELGESONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:40 PM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 5, 2:40 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT MON AUG 5 2002 MAJOR CHANGES OCCURRING IN THE LARGE SCALE PATTERN LATE THIS WEEK. THE WEST COAST TROUGH IS FORECAST TO OPEN UP AND MOVE EAST...THE CENTRAL U.S. RIDGE IS SHOVED SOUTHWEST AND A MAJOR TROUGH IS ESTABLISHED OVER CENTRAL NORTH AMERICA. AS THE WEST COAST TROUGH CONTINUES TO WEAKEN A NUMBER OF SMALL IMPULSES WILL BREAK OFF AND TRACK ACROSS THE NORTHWESTERN AND NORTH CENTRAL STATES DURING THE NEXT TWO DAYS. HOWEVER THE MAJOR PUSH OF COLDER AIR WONT OCCUR IN THE NORTHLAND UNTIL EARLY NEXT WEEK. TONIGHT...A WEAK MID LEVEL SYSTEM WILL MOVE OUT OF CENTRAL WYOMING THIS EVENING AND INTO WESTERN SOUTH DATKOTA TONIGHT PRODUCING WIDESPREAD RAIN...AND SOME LOCALLY HEAVY THUNDERSHOWERS. THE AMS IS VERY MOIST BUT SHEAR AND UPPER LEVEL DYNAMICS ARE WEAK SO THE POTENTIAL FOR SEVERE WEATHER IS MINIMAL BUT PRESENT. CAPES ARE IN THE NEIGHBORHOOD OF 1000 EARLY THIS EVENING. TUESDAY AND TUESDAY NIGHT...AS THE SHORT WAVE EXITS THE AREA...THUNDERSTORM ACTIVITY IS EXPECTED TO BE CONCENTRATED IN THE ERN PART OF THE CWFA WITH MINIMAL CONVECTION OVER NERN WY AND THE REGION AROUND THE BLACK HILLS. WEDNESDAY THROUGH FRIDAY...THE WEST COAST TROUGH BEGINS TO BREAK UP AND THE PIECES EXIT THROUGH THE NORTHERN STATES DURING THIS TIME. THE AVN MODEL SEEMS TO HAVE OVERDEVELOPED AN H5 LOW OVER THE SWRN CRNR OF SD. THE ASSCD PCPN FIELDS ARE PROBABLY MUCH OVERDONE. WILL JUST KEEP A CHC OF TSTMS IN THE PACKAGE TO THIS TIME PERIOD. DETAILS ARE A LITTLE TOUGH TO IRON OUT THIS FAR IN ADVANCE. SATURDAY THROUGH MONDAY...A MOSTLY DRY WEST TO NORTHWEST FLOW SHOULD KEEP THINGS PRETTY QUIET AND MILD. .UNR...NONE. CARPENTER
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:26 PM MDT | Flash Flood Warning | UNR | Fall River | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.